Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

The Unexpected Side Effect of Parkinson’s Disease Medication: Artistic Ability


  • Please log in to reply
6 replies to this topic

#1 Kathrynne Holden, MS

Kathrynne Holden, MS

    Moderator

  • Ask the Dietician Moderators
  • PipPipPip
  • 2,776 posts
  • Locationfacebook.com/Parkinsons.Chew.On.This.

Posted 14 February 2013 - 06:26 PM

The Unexpected Side Effect of Parkinson’s Disease Medication: Artistic Ability

Published Tue, Feb 12th, 2013 Wall Street Daily Research


Jacob Sagy has Parkinson’s Disease – a debilitating neural disorder that causes uncontrollable muscle tremors.
Since being diagnosed 20 years ago, he’s taken drugs that increase his body’s dopamine levels to control the tremors.
But Sagy has recently noticed an additional, positive side effect from taking his Parkinson’s medication: It’s boosted his artistic ability – a talent he previously never knew he had.
Sagy isn’t the only one, either.
Professor Rivka Inzelberg, a neurologist at Tel Aviv University’s Neuroscience Center, has found that her other patients are also demonstrating newfound creative ability through paintings and sculptures: “Most of these patients had no artistic skills before and it occurred when they were treated with medication. So it seems that this is in the background of the disease… the medication causes the appearance of creativity.”
And for Sagy, not only has the medication helped his Parkinson’s, his artistic ability is real, too. His sculptures are featured in art galleries, sparking a new career at 75 years old.

Video:

http://www.wallstree...tistic-ability/
Best regards,

Kathrynne Holden, MS

--

For a Parkinson Tip of the Day visit:

<!-- m -->http://www.nutritionucanlivewith.com/<!-- m -->

#2 Beau's Mom

Beau's Mom

    Advanced Member

  • Members
  • PipPipPip
  • 1,222 posts
  • LocationSeattl, WA

Posted 14 February 2013 - 06:37 PM

This has recently happened to me. I was shocked!
Dianne

I am not a human being trying to have a spiritual experience; I am a spiritual being having a (sometimes difficult) human experience.

#3 Kathrynne Holden, MS

Kathrynne Holden, MS

    Moderator

  • Ask the Dietician Moderators
  • PipPipPip
  • 2,776 posts
  • Locationfacebook.com/Parkinsons.Chew.On.This.

Posted 15 February 2013 - 09:21 PM

Dianne, thank you for responding. If you feel like it, do tell us more.
Best regards,

Kathrynne Holden, MS

--

For a Parkinson Tip of the Day visit:

<!-- m -->http://www.nutritionucanlivewith.com/<!-- m -->

#4 Beau's Mom

Beau's Mom

    Advanced Member

  • Members
  • PipPipPip
  • 1,222 posts
  • LocationSeattl, WA

Posted 16 February 2013 - 09:41 AM

After a long-term (four month) continuous overdose of Sinemet due to a medical transcription error with some very severe consequences which ended in a suicide attempt, I spent three weeks in an excellent inpatient Behavioral Health unit. My Sinemet was dropped to nearly nothing, and brought slowly back up, and my depression meds were re-evaluated and changed.

The weekly schedule included two sessions of OT, which showed a definite artistic streak that I have been heretofore unable to access. I found I could express myself through art with grace and ease, even though I did not have enough Sinemet in my system to stop tremor or speed up movement. One piece I did was an abstract (a la Matisse) which I am framing to hang on the wall in my new room at an Adult Family Home!

I know I am not alone in this. I had my portrait done before Christmas by an Australian parkie whose tremor disappears when she draws! Here is her portrayal of me:

Posted Image


Portrait by Sacha Whitehead, www.ParkinsonsPortraits
Dianne

I am not a human being trying to have a spiritual experience; I am a spiritual being having a (sometimes difficult) human experience.

#5 Kathrynne Holden, MS

Kathrynne Holden, MS

    Moderator

  • Ask the Dietician Moderators
  • PipPipPip
  • 2,776 posts
  • Locationfacebook.com/Parkinsons.Chew.On.This.

Posted 16 February 2013 - 06:23 PM

Dianne -- first let me express my shock and sorrow at your horrific experience with Sinemet. I have never heard of such a case, and am so happy for you that you were able to regain your health, both physical and mental. You are a courageous woman.

Your ability to express yourself artistically with the help of occupational therapy is also new to me, although I have known many folks with PD who demonstrated enormous talent. I am delighted to hear of your new-found abilities, and thank you so much for sharing this drawing by your friend. What a delightful, warm and lovely lady this picture evokes. By all means feel free to post examples, I am sure these will bring enjoyment to many others besides me.
Best regards,

Kathrynne Holden, MS

--

For a Parkinson Tip of the Day visit:

<!-- m -->http://www.nutritionucanlivewith.com/<!-- m -->

#6 Beau's Mom

Beau's Mom

    Advanced Member

  • Members
  • PipPipPip
  • 1,222 posts
  • LocationSeattl, WA

Posted 19 February 2013 - 12:13 AM

You asked me to post something of my own. I was asked to create this in the hospital in OT. I said I couldn't possible do anything with my tremor so bad. The OT asked me to just try, and voila, it doesn't look tremor-y at all! I never would have guessed I could create something like this.

Here is a piece I made in the hospital which I call "a la Matisse". It represents that we all come from the source (yellow), see ourselves as separate or different from each other and the Source, learn and grow in places like psych units and PD support groups and 12 Step meetings, gather pieces of experience, strength and hope from each other along the way (the tiny pieces of color on each being) and that we are all headed back to the Source (yellow). There is no other place we can go, as indicated by the upward pointed arrows that lead us unerringly Home. This is a concept I was introduced to about 30 years ago, but it wasn't until PD slowed me down enough to read, meditate and attend the church of my choice that it really it home. The meditation has been very beneficial physically, mentally and emotionally, and I know I am so much more than my PD.



Posted Image


Dianne

I am not a human being trying to have a spiritual experience; I am a spiritual being having a (sometimes difficult) human experience.

#7 Kathrynne Holden, MS

Kathrynne Holden, MS

    Moderator

  • Ask the Dietician Moderators
  • PipPipPip
  • 2,776 posts
  • Locationfacebook.com/Parkinsons.Chew.On.This.

Posted 19 February 2013 - 05:14 PM

Diane, this is both profound and inspiring. I am in awe of your ability to express this very complex and beautiful concept via use of color and shapes. Thank you so much for posting this; I wish it were hanging on my wall to remind me daily!
Best regards,

Kathrynne Holden, MS

--

For a Parkinson Tip of the Day visit:

<!-- m -->http://www.nutritionucanlivewith.com/<!-- m -->




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users